Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 13, NWS Aberdeen, SD

August 20, 200821 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Aug 20, 2008, 4:06 AM CDT for 21 counties in South Dakota. It took effect at Aug 20, 2008, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2008, 4:06 AM CDT (09:06 UTC)
In effect from
Aug 20, 2008, 7:00 AM CDT
Expired
Aug 20, 2008, 7:31 PM CDT
In force
13 hr
Issued by
NWS Aberdeen, SD
All 21 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 200906
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT WED AUG 20 2008

...STRONG SOUTH WINDS PICKING UP TODAY...

.THE COMBINATION OF A STRONG PRESSURE GRADIENT AND 35 TO 45 MPH
WINDS JUST OFF THE SURFACE THIS MORNING WILL RESULT IN STRONG
SURFACE WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH...ESPECIALLY
ONCE THESE STRONGER WINDS JUST ABOVE GROUND LEVEL BEGIN MIXING OUT
WITH THE INTRODUCTION OF DAYTIME HEATING FROM THE SUN.


SDZ015-033>035-045-048-051-201715-
/O.NEW.KABR.WI.Y.0013.080820T1200Z-080820T1800Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO...FORT THOMPSON
406 AM CDT WED AUG 20 2008 /306 AM MDT WED AUG 20 2008/

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON. 

STRONG SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP BY MID MORNING AND PERSIST THROUGH EARLY THIS AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

SDZ004>007-009>011-016>019-036-037-201715-
/O.NEW.KABR.WI.Y.0013.080820T1200Z-080821T0300Z/
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-HYDE-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON...
MOBRIDGE...IPSWICH...WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...
CLARK...HIGHMORE...MILLER
406 AM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

STRONG SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP BY LATE MORNING AND PERSIST THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
2 follow-up statements
000 
WWUS73 KABR 201715
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 PM CDT WED AUG 20 2008

...STRONG SOUTH WINDS PERSISTING THIS AFTERNOON...

.THE COMBINATION OF A STRONG PRESSURE GRADIENT AND 30 TO 40 MPH
WINDS JUST OFF THE SURFACE THIS AFTERNOON WILL RESULT IN STRONG
SURFACE WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH...ESPECIALLY
AS THESE STRONGER WINDS JUST ABOVE GROUND LEVEL BEGIN MIXING
OUT WITH THE CONTINUED DAYTIME HEATING FROM THE SUN.

SDZ003-210100-
/O.EXB.KABR.WI.Y.0013.000000T0000Z-080821T0100Z/
CORSON-
INCLUDING THE CITY OF...MCLAUGHLIN
1115 AM MDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

STRONG SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

SDZ004>007-009>011-015>019-033>037-045-048-051-210100-
/O.EXT.KABR.WI.Y.0013.000000T0000Z-080821T0100Z/
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-DEWEY-
POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON...
MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
1215 PM CDT WED AUG 20 2008 /1115 AM MDT WED AUG 20 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

STRONG SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE INTO THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$
TMT
000 
WWUS73 KABR 210031
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT WED AUG 20 2008

...WIND ADVISORY IS CANCELLED...

.WINDS HAVE DIMINISHED TONIGHT. THE WIND ADVOSORY IS CANCELLED

SDZ003>007-009>011-015>019-033>037-045-048-051-210145-
/O.CAN.KABR.WI.Y.0013.000000T0000Z-080821T0100Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...BRITTON...MOBRIDGE...IPSWICH...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
731 PM CDT WED AUG 20 2008 /631 PM MDT WED AUG 20 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

THE WIND HAS DIMINISHED SO THE WIND ADVISORY IS CANCELLED.

$$
KEEFE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 19, 9:56 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 9:56 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT TUE AUG 19 2008

.UPDATE...
CURRENT FORECAST ON TRACK.  NO UPDATES PLANNED.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
UPPER LEVEL RIDGING REMAINS IN PLACE OVER THE NORTHERN PLAINS AS A
SURFACE COLD FRONT IS SITUATED ACROSS THE ROCKIES. AHEAD OF THIS
COLD FRONT...THE PRESSURE GRADIENT HAS TIGHTENED TODAY ACROSS THE
AREA WITH BREEZY WINDS ACROSS CENTRAL SOUTH DAKOTA. THESE WINDS
WILL INCREASE MORE ON WEDNESDAY AND THURSDAY WITH SUSTAINED WINDS
FROM 25 TO 30 MPH ACROSS MOST OF THE AREA. COULD BE FLIRTING WITH
WIND ADVISORY FOR SOME LOCATIONS BUT IT LOOKS MARGINAL OR JUST
BELOW CRITERIA AT THIS POINT. SLIGHTLY WARMER AIR ALOFT WILL BUILD
INTO THE AREA BOTH WEDNESDAY AND THURSDAY SO HIGH TEMPS REFLECT AN
INCREASE OF A COUPLE DEGREES EACH DAY...MORE SO ACROSS CENTRAL
SOUTH DAKOTA WHERE HIGHER 850 MB TEMPS RESIDE. EACH NIGHT DURING
THE SHORT TERM PERIOD A HEALTHY LLJ DEVELOPS AND COULD SE ACCAS
DURING THE OVERNIGHT/EARLY MORNING HOURS. WILL CONTINUE TO LEAVE
MENTION OF THUNDER OUT OF THE FORECAST BUT WILL CONTINUE TO
MONITOR. BY THURSDAY EVENING COLD FRONT MOVES INTO WESTERN SOUTH
DAKOTA WITH VERY WARM TEMPS ALOFT OUT AHEAD OF THE FRONT. NAM
SHOWING 700 MB TEMPS OF +14 ACROSS CENTRAL SOUTH DAKOTA BY LATE
THURSDAY AFTERNOON. CAPPING WILL BE AN ISSUE IN SOME PLACES SO
WILL CONTINUE WITH ONLY SLIGHT CHANCE POPS FOR THURSDAY NIGHT.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY
MAIN FCST CHALLENGE FACING THE EXTENDED THIS MORNING DEALS WITH
PCPN POTENTIAL/TIMING FOR THE FRIDAY/FRIDAY NIGHT PERIOD.

MODELS CONT TO SHOW 5H LOW MOVING ALONG THE INTERNATIONAL BORDER
DURING THE DAY FRIDAY...DRAGGING 5H TROF THROUGH THE DAKOTAS. THE
GFS CONTS TO BE
Hazardous weather outlook, Aug 19, 5:06 AM CDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT TUE AUG 19 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
506 AM CDT TUE AUG 19 2008 /406 AM MDT TUE AUG 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY NIGHT THROUGH
FRIDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

Nearby

Wind Advisories in South Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.